Barbiturate intoxication and overdose

Alternative names 
Intoxication - barbiturates

Definition

Barbiturates are a type of depressant drug that causes relaxation and sleepiness. In relatively low doses, barbiturates and alcohol have very similar clinical syndromes of intoxication.

However, excessive and prolonged dosages of barbiturate drugs, such as phenobarbital, may produce the following chronic symptoms: memory loss, irritability, changes in alertness, and decreased interpersonal functioning. Barbiturates may also cause an acute overdose syndrome, which is life-threatening.

Causes, incidence, and risk factors

Barbiturate abuse is still a major addiction problem in the population, although it has been partly replaced by addiction to other depressant drugs more commonly prescribed, such as benzodiazepines.

Though most people who take these medications for seizure disorders or pain syndromes do not abuse them, many abusers start by abusing medication prescribed for them or for other family members.

Symptoms

Symptoms of acute barbiturate intoxication include sluggishness, incoordination, difficulty in thinking, slowness of speech, faulty judgment, drowsiness or coma, shallow breathing, and ataxic gait (staggering).

Signs and tests

Physical exam and clinical history are usually sufficient to make the diagnosis. Drug screens, both urine and serum, can detect barbiturates for up to 5 days after ingestion. Additional blood tests may detect the level of respiratory depression.

Treatment

Most overdoses of depressant medications are mixtures of drugs, commonly alcohol and barbiturates, benzodiazepines or barbiturates and opiates (heroin or Oxycontin).

Some users use a combination of all 4 drugs. Those who take such combinations tend to be either new users who don’t know that such combinations are a recipe for coma or death, or experienced users who want to entirely blot out consciousness. This second group is among the most difficult to treat.

Because mixtures are the most common cause of death, an opiate-blocking drug called naloxone (Narcan) is often used to treat overdose when an opiate was part of the mix. If opiates are involved, naloxone will often rapidly restore consciousness and breathing.

There is no direct antidote to barbiturates or alcohol overdose. In such overdoses, respiration must be maintained by artificial means until the drugs are removed from the system. Some drugs may help speed the excretion of the barbiturate.

Expectations (prognosis)


For barbiturate overdose or mixture overdose, the death rate is about 10%, and can be higher if proper treatment is not readily given.

Complications

Barbiturates may cause prolonged coma and may damage fetuses of pregnant women.

Calling your health care provider

Call 911 immediately if someone has taken barbiturates and seems lethargic or has slowed breathing, or if someone has taken barbiturates with alcohol, opiates, or benzodiazepine drugs. These drugs together cause greater effects than each alone. More than half of all overdose deaths result from drug mixtures.

Prevention

Do not take barbiturates, except as prescribed. Do not exceed the prescribed dose. Never mix barbiturates with heroin (or other opiates), valium, benzodiazepines, or alcohol of any kind.

Johns Hopkins patient information

Last revised: December 8, 2012
by Brenda A. Kuper, M.D.

Medical Encyclopedia

  A | B | C | D | E | F | G | H | I | J | K | L | M | N | O | P | Q | R | S | T | U | V | W | X | Y | Z | 0-9

All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.